• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Thorazine shuffle?

F

flatz

Guest
Through the ninties I was on a very heavy dose of Chlorpromazine.

It's been said that it damages the prefrontal cortex.
 
F

firemonkee57

Well-known member
Joined
Mar 23, 2009
Messages
8,224
Years ago when I was on it a nurse said they could tell I was schizophrenic from the way I walked. Not sure if it was a med thing as I still walk a bit funny but haven't taken that particular med for decades.
 
Gajolene

Gajolene

Well-known member
Joined
May 30, 2012
Messages
7,826
Location
small town Ontario, Canada
A very long time ago, when institutions were big and overmedicating and sedating was common on wards. I remember my ex having a really hard time when first diagnosed and sent home overmedicated on Haloperidol he walked and moved incredibly slow and had no focus. Things have changed dramatically over the years, I think it would be very rare for something like that to happen now.
 
Per Ardua Ad Astra

Per Ardua Ad Astra

Well-known member
Joined
Apr 15, 2014
Messages
9,363
Location
North of England, UK
Some anti-psychotic medications can cause problems with movement. I think the term for these is extra-pyramidal side effects, but I'm not sure. The staff who looked after me used to refer to Parkinsonian type side effects too, cos patients can develop shakes and tics, and become much less agile.

I experienced this on Haloperidol and Stellazine. After a dose of Stellazine, I found it difficult to walk. My legs felt like iron, and I struggled to keep my eyelids open - not through tiredness, but cos my facial muscles were effected. I couldn't smile properly either.

I've been lucky though, cos my first psych doc was quite amenable, and if I wanted to change meds to one with more bearable side effects, he would always sanction it :)

EDIT: I've just remembered, I had a support worker once who told me that some patients developed what he called the 'thioridazine shuffle'. Thioridazine was one of the earliest anti-psychotics, and its trade name was Melleril. It's no longer in use now. Funnily enough, I could always take Thioridazine without any physical side effects. I used to have Thioridazine syrup in hospital, but on discharge was given tablets :)
 
Last edited:
Gajolene

Gajolene

Well-known member
Joined
May 30, 2012
Messages
7,826
Location
small town Ontario, Canada
Was just thinking about the parkinsonian effects. JD was on such a high dose of risperidol conbined with too much ativans at one point, the parkinsonian effects were so bad I had to help him with food. his walk was effected as well. The ativans zoned him out so much he couldn't communicate. So that's as close as we ever got. Luckily his meds were changed as I recognized it and demanded reassessment.

JS has parkinsonian effects in his hands and with his face, we have meds to counteract those symptoms that work very well. But he's never had the fogginess, or zoned out effects of overmedication, except when under admission when mania's were being stablized. I was told this is deliberately done to slow down the thinking process' to more normal levels as when mania is present the mind is actually working 100 times faster than normal. This is usually only for the first few days to a week of initial admitt though.
 
Top